Nonlinear Modulational Instability of Dispersive PDE Models
We prove nonlinear modulational instability for both periodic and localized perturbations of periodic traveling waves for several dispersive PDEs, including the KDV type equations (for example the Whitham equation, the generalized KDV equation, the Benjamin–Ono equation), the nonlinear Schrödinger equation and the BBM equation. First, the semigroup estimates required for the nonlinear proof are obtained by using the Hamiltonian structures of the linearized PDEs. Second, for the KDV type equations the loss of derivative in the nonlinear terms is overcome in two complementary cases: (1) for smooth nonlinear terms and general dispersive operators, we construct higher order approximation solutions and then use energy type estimates; (2) for nonlinear terms of low regularity, with some additional assumptions on the dispersive operator, we use a bootstrap argument to overcome the loss of a derivative.
Unable to display preview. Download preview PDF.
Zhiwu Lin is supported in part by NSF Grants DMS-1411803 and DMS-1715201. Shasha Liao is partially supported by the China Scholarship Council No. 20150620040.
Compliance with Ethical Standards
Conflict of interest
There are no conflicts of interest for the research in this paper.
- 6.Bronski, J.C., Hur, V.M., Johnson, M.A.: Modulational instability in equations of KdV type. New approaches to nonlinear waves, pp. 83–133. Lecture Notes in Physics, vol. 908. Springer, Cham, 2016.Google Scholar
- 18.Hur, Vera Mikyoung., Johnson, Mathew A., (2015) Modulational instability in the Whitham equation for water waves. Stud. Appl. Math. 134(1), 120–143, 2015Google Scholar
- 21.Hur, V.M., Pandey, A.K.: Modulational Instability in a Full-Dispersion Shallow Water Model. arXiv:1608.04685
- 24.Kato, T.: Quasi-linear equations of evolution, with applications to partial differential equations. Spectral theory and differential equations, pp. 25–70. Lecture Notes in Mathematics, vol. 448. Springer, Berlin, 1975Google Scholar
- 25.Kato T.: Perturbation Theory for Linear Operators Reprint of the 1980 edition. Classics in Mathematics.. Springer, Berlin (1995)Google Scholar
- 26.Kato, T.: Linear and quasi-linear equations of evolution of hyperbolic type. Hyperbolicity, pp. 125–191. C.I.M.E. Summer Sch., vol. 72. Springer, Heidelberg, 2011Google Scholar
- 27.Lighthill M.J.: Contributions to the theory of waves in non-linear dispersive systems. IMA J. Appl. Math. 1, 269–306 (1965)Google Scholar
- 28.Lin, Z., Zeng, C.: Instability, Index Theorem, and Exponential Trichotomy for Linear Hamiltonian PDEs. arXiv:1703.04016
- 31.Pazy, A.: Semigroups on Linear Operators and Applications to Partial Differential Equations. Springer, 1983Google Scholar